Flash Flood, Clay
- When
- May 30, 3:25 PM CST to 7:25 PM CST
- Where
- Clay County, Liberty
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 39.250, -94.430
Several inches of water was reported running over I-35.
Thunderstorms with heavy rain produced flash flooding across portions of Clay and Daviess counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Thunderstorms with heavy rain produced flash flooding across portions of Clay and Daviess counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 30, 2:40 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 340 PM CDT WED MAY 30 2007 .DISCUSSION... VISIBLE SATELLITE IMAGERY THIS AFTERNOON DEPICTS LONG AWAITED FRONTAL BOUNDARY STRETCHING JUST TO THE WEST OF THE WESTERN CWA BOUNDARY. ALONG AND OUT AHEAD OF THIS FRONT...A SLOW MOVING LINEAR LINE OF CONVECTION HAS FORMED...ALONG AND NEAR THE I-35 CORRIDOR. FURTHER TO THE EAST...MORE SCATTERED CONVECTION HAS FORMED MAINLY WHERE TEMPERATURES HAVE PEAKED INTO THE MIDDLE AND UPPER 70S. MAIN CONCERNS IN THE SHORT TERM PORTIONS OF THE FORECAST REMAIN WITH PRECIPITATION CHANCES THIS EVENING...AS WELL AS PRECIPITATION CHANCES TOWARDS THE END OF THE WEEK. AS EARLIER MENTIONED...SLOW MOVING FRONTAL BOUNDARY HAS PUSHED TOWARDS THE AREA. CONVECTION HAS DEVELOPED AS EXPECTED AND IS BEGIN DRIVEN BY TWO MAIN FACTORS...SFC CONVERGENCE ALONG THE FRONT AS WELL AS A WEAK UPPER LEVEL DISTURBANCE LIFTING NORTHWARD INTO THE CWA FROM THE SOUTHWEST. STORMS WHICH HAVE DEVELOPED HAVE BEEN VERY EFFICIENT RAIN PRODUCERS...AS THEY SHOULD BE. POINT SOUNDINGS INDICATE A VERY TROPICAL LIKE ENVIRONMENT WITH THIN CAPES AND PWAT VALUES RIGHT AROUND 1.5 INCHES. THE BIG ISSUE FOR TONIGHT IS JUST HOW FAST AND HOW WIDESPREAD PRECIPITATION WILL REMAIN...AND THE RESULTANT QPF THAT MAY FALL. INITIAL PUSH OF THIS FRONTAL BOUNDARY IS TIED TO VORT MAX CURRENTLY SITUATED ACROSS EASTERN KANSAS. THIS STRETCHED OUT DISTURBANCE HAS NUDGED THE FRONT A LITTLE FURTHER EAST...HOWEVER THE FRONT HAS NOW STALLED OUT ACROSS THE WESTERN PARTS OF THE CWA. THE NEXT BIG PUSH OF THE FRONT WILL LIKELY NOT HAPPEN FOR A FEW HOURS...AS A MUCH STRONGER VORT MAX FURTHER WEST WILL BEGIN TO LIFT NNE. QPF AMOUNTS WILL BE VERY TRICKY...LOCAL OBSERVATIONS HAVE ALREADY POINTED OUT RAINFALL AMOUNTS CLOSER TO A HALF AN INCH TO AN INCH IN SOME LOCALIZED SPOTS. WITH LOW-MID LVL FLOW RUNNING PARALLEL TO THE SFC BOUNDARY...COULD SEE SOME LOCATIONS RECEIVE A QUICK INCH AND A HALF OR HIGHER AS LONG AS STORMS CONTINUE TO BACKBUILD. 1-3 HR FFG ACROSS THE AREA OF CONCERN IS GENERALLY ABOVE 2 INCHES...HOWEVER THE TROUBLE SPOTS OF THE PAST FEW WEEKS ACROSS THE NORTHERN TIER OF COUNTIES HAVE MUCH LOWER FFG OF ONLY 1-1.5 INCHES. AFTER 00Z...PRECIPITATION WILL CONTINUE TO SLOWLY MOVE EASTWARD TAPERING OFF FROM NORTHWEST TO SOUTHEAST BY EARLY THURSDAY MORNING AS INSTABILITY WANES AND THE LLJ VEERS. HOWEVER...WITH THE FRONT SITUATED UNDERNEATH THE RIGHT ENTRANCE REGION OF THE UPR-LVL JET AND THE VORT MAX SPEEDING INTO IOWA...THE BEST FORCING WILL REMAIN CENTERED NEAR THE NORTHEASTERN TIER OF COUNTIES AND FURTHER NORTH INTO CENTRAL IOWA...IT IS IN THESE AREAS THAT MORE WIDESPREAD HIGH QPF AMOUNTS MAY BE FOUND. OTHERWISE...MODELS ARE IN GOOD AGREEMENT IN KEEPING THE LARGE UPR-LVL TROUGH SPINNING ACROSS THE UPPER MIDWEST. FOR THE DAY ON THURSDAY...MUCH OF THE AREA WILL LIKELY BE UNDER THE INFLUENCE OF SUBSIDENCE ALOFT AND STAY DRY...BEFORE YET ANOTHER WAVE BEGINS TO WRAP AROUND THE LOW TOMORROW NIGHT. THIS WAVE WILL BRING ANOTHER CHANCE FOR HEAVY RAIN TO MUCH OF THE CWA THU NIGHT AND FRIDAY. GUIDANCE HAS DIFFERED ON THE TIMING OF THIS NEXT VORT MAX...HOWEVER IT APPEARS THE BEST CHANCES FOR PRECIP WILL BE EARLY FRI MORNING INTO FRIDAY AFTERNOON. AS A RESULT...HAVE UPPED POPS TO HIGH CHANCE CATEGORY FOR THE DAY ON FRIDAY. WHAT MAY BE OF MORE CONCERN IS YET ANOTHER CHANCE FOR HEAVY RAIN OVER WHAT WILL BE ALREADY SATURATED GROUND FROM TODAYS RAIN. LATER SHIFTS WILL HAVE TO MONITOR THE SITUATION...IN CASE THE ISSUANCE OF SOME TYPE OF FLOOD WATCH BECOMES NECESSARY. AS FAR AS TEMPERATURES ARE CONCERNED...READINGS WILL REMAIN SIMILAR TO THOSE SEEN THE PAST 3 DAYS. WITH LITTLE IN THE WAY OF CAA BEHIND THESE FRONTS...READINGS IN THE UPPER 70S AND LOWER 80S CAN BE EXPECTED...WITH LOCALIZED JUMPS IF BREAKS IN THE CLOUD COVER ARE SEEN. 31 EXTENDED (SATURDAY THROUGH WEDNESDAY)... THE EXTENDED PERIOD WILL BE MARKED BY A TRANSITION FROM A MORE AMPLIFIED TO ZONAL UPPER AIR PATTERN...WITH THE LATER STAGES OF THE FORECAST PERIOD RATHER MUDDLED. MEDIUM RANGE OPERATIONAL MODELS AND ENSEMBLE IN GENERALLY GOOD AGREEMENT IN MOVING SLOW MOVING NORTHERN STREAM UPPER LOW FROM NORTHERN PLAINS INTO GREAT LAKES REGION IN THE SATURDAY TO SUNDAY TIMEFRAME. ASSOCIATED FRONTAL BOUNDARY WILL SAG SOUTHWARD ACROSS FORECAST AREA AND THEN WILL STALL AND WEAKEN ACROSS OZARK REGION. THREAT OF SCATTERED STORMS WILL WANE GRADUALLY AS BOUNDARY SHIFTS SOUTH AND BETTER DYNAMICS MOVE EAST...WITH THREAT OF DIURNAL STORMS LINGERING ACROSS THE LAKE REGION OF CENTRAL MISSOURI THROUGH SUNDAY WHERE NARROW ZONE OF GULF MOISTURE INFLUX WILL PERSIST. BY EARLY NEXT WEEK...GFS ENSEMBLES AND ECMWF SUPPORT TRANSITION TO ZONAL UPPER FLOW PATTERN. SEVERAL WEAK IMPULSES FORECAST TO TRAVERSE THE CENTRAL PLAINS...BUT THERE REMAINS SOME UNCERTAINTY IN THEIR TIMING...SO WILL KEEP DRY FORECAST GOING FOR EARLY PART OF THE WEEK. STRONGER VORT MAX EDGES INTO NORTHERN PLAINS TUESDAY/TUESDAY NIGHT INDUCING LEE SIDE CYCLOGENESIS...THUS BETTER CHANCES OF STORMS REENTERING FORECAST BY THE MIDDLE OF NEXT WEEK. SOME VARIABILITY AMONGST THE VARIOUS FORECAST MODELS ON THE TIMING AND EVOLUTION OF THE SYSTEM...THUS KEPT CHANCES OF PRECIPITATION IN THE LOW CHANCE CATEGORY. LITTLE VARIABILITY IN TEMPERATURES THROUGH THE EXTENDED...WITH RISING HEIGHTS SUPPORTING SLIGHTLY WARMER TEMPERATURES MONDAY AND TUESDAY. IN GENERAL...USED A BLEND OF HPC/ENSEMBLE GUIDANCE AS GUIDE FOR TEMPERATURES. SF && .AVIATION FOR 18Z TAFS...SURFACE FRONT LOCATED FROM NORTHWEST MISSOURI THROUGH SOUTHEAST KANSAS WILL EDGE SLOWLY EASTWARD DURING THE AFTERNOON HOURS. FRONTOGENETICAL FORCING COMBINED WITH DESTABILIZATION DUE TO SURFACE HEATING WILL LEAD TO INCREASED CONVECTION DURING THE AFTERNOON HOURS. TERMINAL SITES WILL BE AFFECTED BY VICINITY AND ONSITE CONVECTIVE ACTIVITY BETWEEN 19 AND 23 UTC...WITH ACTIVITY WANING BY EARLY EVENING AS FRONT MOVES EAST. THOUGH THREAT OF STORMS WILL DIMINISH BY EARLY EVENING...MVFR CEILINGS WILL LINGER THROUGH MID-EVENING...IMPROVING TO VFR BEFORE MIDNIGHT. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO EAX =
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1251 PM CDT WED MAY 30 2007 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-311800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1251 PM CDT WED MAY 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE ACROSS THE NORTHERN PLAINS...AND AN APPROACHING COLD FRONT SITUATED ACROSS EASTERN KANSAS...WILL BRING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TO THE OUTLOOK AREA DURING THE AFTERNOON AND EVENING HOURS. WHILE SHEAR WILL BE MINIMAL WITH THIS SYSTEM...THERE MAY BE ENOUGH FORCING AND INSTABILITY TO PRODUCE HAIL TO THE SIZE OF DIMES IN ISOLATED STORMS. HOWEVER...THE MAIN THREAT DURING THE AFTERNOON AND NIGHTTIME HOURS WILL REMAIN THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. WITH ABUNDANT MOISTURE IN PLACE AHEAD OF THE SYSTEM...TOTAL RAINFALL AMOUNTS OF 0.5-1.0 INCHES ARE LIKELY ACROSS THE ENTIRE AREA. HOWEVER...AREAS FROM KIRKSVILLE TO PRINCETON...SOUTHWARD TO CHILLICOTHE AND MOBERLY HAVE THE POTENTIAL TO RECEIVE LOCAL RAINFALL AMOUNTS OF AN INCH AND A HALF OR GREATER BEFORE THE PRECIPITATION TAPERS OFF EARLY THURSDAY MORNING. THESE HEAVIER AMOUNTS OF RAINFALL MAY LEAD TO LOCALIZED FLOODING...HOWEVER WIDESPREAD FLOODING IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE AFOREMENTIONED UPPER LEVEL SYSTEM WILL REMAIN NEARLY STATIONARY ACROSS THE NORTHERN PLAINS THROUGH THE FIRST PART OF THE UPCOMING WEEKEND. THIS SLOW STORM MOVEMENT WILL RESULT IN PERIODIC SCATTERED THUNDERSTORM CHANCES THROUGH THE WEEKEND. HOWEVER...THE NEXT THREAT FOR MORE WIDESPREAD RAINFALL WILL MAINLY BE FOCUSED AROUND LATE THURSDAY NIGHT INTO THE DAYTIME HOURS OF FRIDAY...AND THEN ONCE AGAIN TOWARDS THE MIDDLE OF NEXT WEEK. AT THIS TIME...THE ANTICIPATED THREAT WITH THE STRONGER STORMS WOULD BE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS. DUX
The Pleasant Hill radar (KEAX), 51 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
3 flash flood. Local standard time, as filed.
Several inches of water was reported running over I-35.
Seven inches of water, reported running over the intersection of Highway 6 and County Road O.
Heavy rains caused 122nd Street to be closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33492, 33493, 33494.